HEARING TIPS

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you get up in the morning. They were fine yesterday so that’s odd. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did have a headache yesterday, and you did take some aspirin before bed.

Might it be the aspirin?

And that possibility gets your brain working because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that certain medicines were connected with reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit using aspirin?

Medication And Tinnitus – What’s The Link?

Tinnitus is one of those conditions that has long been reported to be linked to many different medications. But those rumors aren’t really what you’d call well-founded.

It’s widely assumed that a huge variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a few medicines lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
  • Beginning a new medicine can be stressful. Or, in some instances, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this situation, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the whole experience, though the confusion between the two is somewhat understandable.
  • The affliction of tinnitus is pretty prevalent. Persistent tinnitus is a problem for as many as 20 million people. When that many individuals deal with symptoms, it’s inevitable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can start right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

Which Medications Can Cause Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect connection with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are certain antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are usually only used in special situations and are known as aminoglycosides. High doses have been found to produce damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Medication For High Blood Pressure

When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you may typically encounter.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again very important. Generally speaking, tinnitus starts at really high dosages of aspirin. The dosages you would take for a headache or to treat heart disease aren’t normally big enough to cause tinnitus. The good news is, in most cases, when you quit taking the large doses of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus might be able to be caused by several other unusual medications. And there are also some odd medicine combinations and interactions that might produce tinnitus-like symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

You should also get examined if you begin noticing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Why wait? You don’t have to live with hearing loss. Call or Text Us